What are the Symptoms of a Vitamin A Overdose?

All vitamin supplements should be taken in the proper dosages.
Blurred vision is a possible symptom of a vitamin A overdose.
Exhaustion could be a sign of a Vitamin A overdose.
Excessive vitamin A can cause irritability.
A vitamin A overdose for women who are pregnant may lead to birth defects.
Article Details
  • Written By: Mary McMahon
  • Edited By: Bronwyn Harris
  • Last Modified Date: 03 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

A number of symptoms can accompany a vitamin A overdose, depending on the level of overdose and the individual patient. One of the most distinctive signs of vitamin A overdose is yellowish or orange skin. Since this symptom can also be caused by jaundice, it is important to see a doctor who can consider the patient's other medical symptoms and make a diagnosis. Fortunately, a fairly large amount of vitamin A has to be consumed to reach the state of overdose.

Vitamin A is a collective name for a group of fat soluble vitamins including retinol, an easily absorbed form of the vitamin. This vitamin serves a number of vital functions in the body, and it is required for a healthy, active life. Humans can also get vitamin A from carotene, a precursor which the body can convert into vitamin A. A number of foods including carrots are great sources of vitamin A, and the vitamin can also be consumed in supplemental form.

Ad

For children under three, recommended vitamin A intake is around 300 micrograms (MCG) a day. Four to eight year olds need to consume 400 MCG daily, while nine to 18 year olds generally need around 600 MCG a day. Adults need varying amounts of vitamin A, depending on their gender and whether or not they are pregnant or lactating. Adult dosages range from 700 MCG each day to 1,200 MCG. In order to overdose, someone one need to consume around double his or her recommended daily amount of vitamin A.

One of the more serious symptoms of overdose is bone loss, which can result in weak or brittle bones. Prolonged overdosage can cause osteoporosis. Vitamin A overdose is also associated with nausea, vomiting, dizziness, blurred vision, an upset stomach, exhaustion, irritability, dry or cracking skin, hair loss, and damage to internal organs, particularly the liver.

In pregnant women, an overdose of vitamin A can cause birth defects. Women who are pregnant should receive prenatal care and counseling to discuss their unique dietary needs. A doctor can provide advice about the best foods for pregnancy, along with changing dietary needs through the pregnancy and during lactation.

Most people who eat a balanced diet will not experience a vitamin A overdose because it is rather challenging to eat too much of this vitamin. However, such overdoses have been observed in athletes taking supplements and in people with eating disorders. Always read the packaging for vitamin supplements carefully to make sure that you are not exceeding recommended dosages of vitamins and minerals.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon172033
Post 6

5000 IU equals 1560mg.

anon98393
Post 5

What about ingesting too much spirulina powder? I love that and lately have no energy at all. I don't think I am anemic and my thyroid levels should be OK. Could it be too much spirulina and Vitamin A?

anon58007
Post 4

Some of the symptoms of vitamin A "overdose"- including bone problems- are really from an A-induced vitamin D deficiency. This makes perfect sense, because the fat-soluble vitamins tend to act synergistically.

anon40535
Post 3

Re the dangers of overdosing with palmitate form of vitamin A, as opposed to safer beta carotene version of vitamin A. I believe it is unconscionable for this article to refer to a Vitamin A Carotene overdose and Vitamin A Palmitate overdose without differentiating between the differences when discussing overdosing. The carotene type is safe for internal organs (even if skin may turn a bit orangy with a carrot overdose), and doesn't cause classic overdosing because the body breaks the carotene molecule into two Vitamin A molecules only "as needed." However, Vitamin A palmitate and any other preformed Vitamin A can cause the serious dangers of Vitamin A overdose noted in the article on this website. Furthermore, with milk and many other products having added Vitamin A palmitate (a preformed type of Vitamin A), it is highly possible that someone taking a multivitamin with Vitamin A Palmitate and consuming viatamin-added products can overdose. Supplements offering Vitamin A as beta carotene -- a safer version than the cheaper Vitamin A Palmitate -- are far safer in my opinion than those offering the full daily amount as Vitamin A Palmitate. While vitamins with Vitamin A from carotene might be more expensive, they may be far safer, and the better choice in many cases. JKK (with a master of science in Nutrition from Columbia University's Program in Nutrition.)

anon19815
Post 2

Liver is rich in vitamin A. I have included liver in my diet in the first trimester without realizing the potential risk of vitamin A overdose. I am really concerned now whether I have overdosed. How much liver do I have to eat to be considered vitamin A overdose?

anon10517
Post 1

1,200 MCG are the recommended adult vitamin A, but the bottle I have states 10,000 I.U. is that the same?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email